Reaction to Valium / Diazepam given pre- and post- op
My son was to have orthopedic surgery for a shattered tibia. Immediately before wheeling him into the operating room they gave him a form of diazepam.
Instead of relaxing him, his muscles tensed up and he went numb from his chin down. This did pass during the surgery. The worst part, however, is that they continued to give him Valium for a muscle relaxer afterwards (!!!)-- he had severe muscle spasms, almost passed out from seizure like convulsions, was disoriented, slurred speech, and the list goes on.
Finally our pediatric doctor realized what was causing it and discontinued the use of the diazepam ( the reaction that occurred pre-op had never been recorded in his chart (!) ), and he is better... a normal alert soccer-playing jr higher. Praise God!
But do speak up if anyone you love has a reaction to medication, the doctors and nurses will not always mention or chart it. Best of luck to anyone dealing with paradoxical side effects of Valium.